Hail, Quay
- When
- June 2, 3:40 PM MST
- Where
- Quay County, House
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.650, -103.900
A strong cold front dropping south across the eastern plains combined with sufficient low level moisture to trigger isolated severe thunderstorms over east central New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong cold front dropping south across the eastern plains combined with sufficient low level moisture to trigger isolated severe thunderstorms over east central New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 2:01 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT TUE JUN 2 2009 .DISCUSSION... ONLY MINOR CHANGES THROUGH WEDNESDAY NIGHT THEN MODEST CHANGES MADE INTO THURSDAY. 20Z SURFACE ANALYSIS SHOWS THE SURFACE FRONTAL BNDRY DRAPED FROM NEAR RATON SE TO SANTA ROSA AND PORTALES. A WEAK UPPER RIDGE BUILDING INTO THE AREA BEHIND THE DEPARTING WEAK UPPER LOW HAS CREATED WESTERLY STEERING FLOW ACROSS THE AREA. STORMS ARE FIRING ALONG THE SURFACE FRONTAL BOUNDARY AND MOVING EAST INTO MORE STABLE AIR BEHIND THE FRONT. 12Z NAM/GFS INSTABILITY SHOW LI VALUES RISING TO +5C EAST OF THE BOUNDARY. DEWPOINTS ACROSS THE CENTRAL PORTIONS OF THE STATE ARE SLIGHTLY HIGHER TODAY...AS EVIDENCE BY MORE VIRGA SHOWERS STARTING TO MAKE IT TO THE GROUND IN AND AROUND THE RIO GRANDE VALLEY. 12Z METMOS/MAVMOS CAME INTO BETTER ALIGNMENT THAT GAP WINDS WILL RUSH INTO THE CENTRAL VALLEYS AFTER 03Z. EXPECT WINDY CONDITIONS THRU ABOUT 09Z AS A STRONG DENSITY GRADIENT TAKES SOME TIME TO EVEN OUT. LEFT OVER BOUNDARIES FROM THIS AFTERNOON WILL LIKELY SERVE AS FOCI AS STRONG MOIST LIFT MOVES INTO THE CENTRAL VALLEY TEMPORARILY THIS EVENING. THE FRONTAL PUSH TONIGHT WILL SET THE STAGE FOR CONVECTION TO DEVELOP AGAIN IN AND AROUND THE CENTRAL MTN CHAIN WEDNESDAY. INSTABILITY LOOKS GOOD EARLY IN THE DAY SO CONVECTION MAY GET GOING BEFORE NOON. STEERING FLOW WILL REMAIN WESTERLY AROUND 10 KTS. RAISED POPS ABOVE MODEL NUMBERS SINCE THE PAST SEVERAL DAYS HAVE FEATURED SCATTERED COVERAGE DESPITE VERY DRY LOW LEVELS. AN UPPER LOW CREEPING SLOWLY EASTWARD INTO THE GREAT BASIN WILL TIGHTEN THE SHORTWAVE RIDGE OVER NM WEDNESDAY NIGHT. STEERING FLOW WILL BEGIN TO TURN MORE NW WITH CONVECTION POSSIBLE IN THE PLAINS THRU MIDNIGHT. CONDITIONS ARE BECOMING A LITTLE MORE OF A CONCERN FOR SEVERE POTENTIAL OVER THE PLAINS THURSDAY. NW STEERING FLOW INCREASES TO AROUND 15 KTS WITH SIGNIFICANT MID/LOW LEVEL INSTABILITY PRESENT FROM THE NAM AND TO SOME DEGREE THE GFS. 12Z NAM SOUNDING ANALYSIS AT FORT SUMNER FOR THURSDAY AFTERNOON SHOWS NO CAP PRESENT AT THIS TIME SO WHATEVER GETS GOING ON THE CENTRAL MTS WILL HAVE POTENTIAL TO BECOME SEVERE. RAISED POPS FOR THIS AREA AND WILL LET NEXT SHIFTS...INCLUDING SPC...NARROW IN ON POTENTIAL ACROSS THE AREA. CONDITIONS STILL LOOK TO WARM UP OVER THE WEEKEND AS THE UPPER LOW BEGINS TO INCREASE DRIER WINDS ACROSS THE AREA. TEMPS WILL LIKELY BE RIGHT AT SEASONAL NORMALS AREAWIDE FOR THE FIRST TIME IN NEARLY 2 WEEKS. GUYER && .AVIATION... LOWEST CIGS AND VIS WILL BE ASSOCIATED WITH THE STRONGEST THUNDERSTORMS FOUND ACROSS THE EASTERN PLAINS THIS AFTERNOON AS WELL AS BEHIND THE BACK DOOR FRONT LATER TONIGHT. AS THUNDERSTORMS GRADUALLY TAPER DOWN THIS EVENING...A HUMID AND STABLE AIRMASS FOUND BEHIND THE FRONTAL PROGRESSION WILL ALLOW CIGS TO DROP DOWN WITH WIDESPREAD MVFR CONDITIONS EXPECTED. EVEN SOME LOCALIZED IFR OBSERVATIONS WILL BE POSSIBLE. THE MOST LIKELY TERMINAL TO SEE IFR WOULD BE LVS. STRONGER GAP WINDS FOUND ALONG THE CENTRAL MOUNTAIN CHAIN WILL ALSO ALLOW AWOS AND ASOS SITES SUCH AS SKX...SAF AND ABQ TO SEE GUSTS BETWEEN 30 TO 35 KT FOR A BRIEF PERIOD LATER THIS EVENING. THIS IS INCLUDED IN THE ABQ TERMINAL FORECAST BUT HAVE LOWER SPEEDS FOR SAF. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... NO REAL SIGNIFICANT CHANGES TO THE INHERITED FORECAST. BACK DOOR COLD FRONT APPEARS TO BE SLIGHTLY AHEAD OF SCHEDULE ACROSS THE EASTERN PLAINS. THANKS IN LARGE PART TO THUNDERSTORM DEVELOP BEHIND THE INITIAL FRONTAL WIND SHIFT AND BOUNDARY. HIGHER HUMIDITY IS FOUND BEHIND THIS BOUNDARY AND IS EXPECTED TO SPILL INTO THE RIO GRANDE VALLEY MID TO LATE EVENING. THE MOISTURE PUSH...ALBEIT SHALLOW...IS EXPECTED TO MAKE IT TO BETWEEN THE ARIZONA STATE LINE AND THE CONTINENTAL DIVIDE BY MID MORNING WEDNESDAY. A DISTINCT DRY LINE IS EXPECTED TO TAKE SHAPE ACROSS THE WESTERN MOUNTAINS ON WEDNESDAY AS THIS BOUNDARY GETS MIXED BACK TO THE EAST UNDER SOUTHWESTERLY FLOW. HUMIDITY READINGS WILL BE QUITE LOW TO THE WEST OF THIS DRY LINE. STORMS...GENERALLY A MIX OF WET AND DRY...WILL BE FOUND ALONG THIS EASTWARD PROGRESSING BOUNDARY. PRETTY MUCH ALL WET STORMS WILL BE FOUND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS AND EASTERN PLAINS ON WEDNESDAY. ANOTHER SHALLOW MOISTURE SURGE TOWARDS THE WEST IS EXPECTED TO TAKE SHAPE WEDNESDAY NIGHT AND PROVIDE A RECYCLE DAY...IN TERMS OF MOISTURE AND THUNDERSTORM DEVELOPMENT ON THURSDAY. SOUTHWESTERLY WINDS THURSDAY AFTERNOON ARE EXPECTED TO MIX OUT THIS SHALLOW MOISTURE BED ACROSS WESTERN AND CENTRAL AREAS AND ALLOW HUMIDITY READINGS TO FALL INTO THE UPPER SINGLE DIGITS AND TEENS. ISOLATED...GENERALLY DRIER STORMS...WOULD BE FOUND ALONG THE RIO GRANDE VALLEY WESTWARD WHILE A MIX OF WET AND DRY WOULD BE FOUND ALONG THE CENTRAL MTN CHAIN. WETTER STORMS TO THE EAST OF THE CENTRAL MTN CHAIN. THE TREND OF INCREASING WINDS IS STILL EXPECTED...STARTING ON THURSDAY BUT FOCUSING ON FRIDAY THROUGH SUNDAY AND PERHAPS EVEN INTO EARLY NEXT WEEK. CRITICAL FIRE WEATHER CONDITIONS REMAIN A POSSIBILITY FOR SOME OF THOSE DAYS ALTHOUGH HIGHER CIRRUS CLOUD COVER AHEAD OF THE PACIFIC LOW AND GRADUALLY LOWERING TEMPERATURES COULD AFFECT BOTH WIND SPEEDS AND HUMIDITY READINGS ON THOSE DAYS. AS IT STANDS RIGHT NOW...A SMALL AREA TO THE LEE OF THE CENTRAL MOUNTAINS AS WELL AS FAR WESTERN PORTIONS OF THE FORECAST AREA ARE THE MAIN FOCUS LOCATIONS FOR FRIDAY. FOR SATURDAY...THE EASTERN HALF OF THE FORECAST AREA IS THE MAIN FOCUS WITH A FEW HOURS POSSIBLE ACROSS WESTERN AND CENTRAL AREAS. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 52 84 51 88 / 10 5 0 0 GALLUP.......................... 43 82 41 84 / 5 5 0 5 GRANTS.......................... 44 81 43 83 / 10 10 0 5 GLENWOOD........................ 49 88 48 90 / 0 5 0 5 CHAMA........................... 39 69 37 74 / 40 30 20 10 LOS ALAMOS...................... 43 74 46 78 / 50 30 20 10 RED RIVER....................... 39 65 35 72 / 60 50 40 20 TAOS............................ 40 75 44 79 / 40 30 30 10 SANTA FE........................ 46 76 46 80 / 50 30 20 10 SANTA FE AIRPORT................ 49 79 49 83 / 40 30 10 10 ESPANOLA........................ 50 81 49 85 / 30 20 10 10 ALBUQUERQUE HEIGHTS............. 57 82 58 86 / 30 20 10 5 ALBUQUERQUE VALLEY.............. 57 83 56 88 / 30 20 10 5 ALBUQUERQUE FOOTHILLS........... 54 80 54 84 / 40 20 10 5 ALBUQUERQUE WEST MESA........... 57 83 56 88 / 40 20 10 5 SOCORRO......................... 54 84 58 90 / 20 20 5 0 SANDIA PARK/CEDAR CREST......... 44 76 44 80 / 60 30 10 10 MORIARTY/ESTANCIA............... 48 80 47 83 / 60 30 20 10 CARRIZOZO....................... 57 81 53 88 / 40 30 5 10 RUIDOSO......................... 47 70 46 76 / 50 30 30 10 RATON........................... 44 72 42 82 / 30 30 20 10 LAS VEGAS....................... 41 73 44 76 / 40 40 40 10 ROY............................. 46 72 48 82 / 30 20 30 10 CLAYTON......................... 48 72 52 84 / 40 10 10 10 SANTA ROSA...................... 50 77 56 89 / 30 20 30 10 TUCUMCARI....................... 50 78 57 88 / 30 10 30 20 FORT SUMNER..................... 53 80 58 89 / 30 20 40 20 CLOVIS.......................... 52 79 56 88 / 30 10 30 20 PORTALES........................ 54 80 57 89 / 30 10 30 20 ROSWELL......................... 58 82 60 90 / 30 20 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/50
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1009 AM MDT TUE JUN 2 2009 NMZ001>021-026-031200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1009 AM MDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY MOVING SOUTH ACROSS THE EASTERN PLAINS WILL PROVIDE A FOCUS FOR A FEW STRONG THUNDERSTORMS TO PRODUCE HALF INCH HAIL AND GUSTY WINDS UP TO 50 MPH ALONG THE FRONT THIS AFTERNOON. THE FRONT WILL PUSH THROUGH THE CENTRAL MOUNTAINS THIS EVENING BETWEEN 9PM AND 1AM WITH EAST TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH POSSIBLE BELOW CANYONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL EXISTS FOR A FEW STRONG THUNDERSTORMS TO DEVELOP ALONG AND ADJACENT TO THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE RIO GRANDE VALLEY WEDNESDAY. THE MAIN THREATS WILL BE HAIL TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS UP TO 50 MPH. MUCH DRIER...WARMER...AND BREEZY TO WINDY CONDITIONS WILL DEVELOP OVER THE STATE FRIDAY THROUGH SUNDAY. LOWER HUMIDITIES COMBINED WITH THESE BREEZY TO WINDY CONDITIONS WILL CREATE A HEIGHTENED FIRE DANGER. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER CORRECTED EXPIRATION TIME
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 332 PM MDT TUE JUN 2 2009 NMZ013-022215- QUAY COUNTY- 332 PM MDT TUE JUN 2 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN QUAY COUNTY... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF HOUSE. MOVEMENT WAS EAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN QUAY COUNTY. KW
The Cannon AFB radar (KFDX), 26 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts of 52 knots reported 3 different times between 413pm and 420pm MST. A sustained wind of 41 knots was also recorded at 414pm MST.
Hail and strong winds knocked siding off of a home, broke house windows and piled up over one foot deep on Route 202, east of U.S. Highway 70. A funnel cloud was also reported to be in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162685, 162682, 162688.